Thunderstorm Wind, Weston
- When
- June 20, 8:30 PM MST
- Where
- Weston County, 1 mi E of Clareton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.700, -104.680
Wind gusts were estimated around 60 mph.
A short-lived severe thunderstorm over southwestern portions of Weston County produced wind gusts around 60 mph in the Clareton area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A short-lived severe thunderstorm over southwestern portions of Weston County produced wind gusts around 60 mph in the Clareton area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 4:17 PM MST, 4 hours 13 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 517 PM MDT Tue Jun 20 2023 .DISCUSSION...(This Evening Through Tuesday) Issued at 1253 PM MDT Tue Jun 20 2023 Water vapor shows deep trof over the western CONUS with main upper low over the Pac NW. Short wave is ejecting northeast through the Central Rockies. At the surface, low is near KPHP with surface trof extending southward into Cherry County NE, with rather congested cu field along and east of the trof. Cold front is lagging a bit behind and is near Oglala early this afternoon. As expected, wide range in temps early this afternoon with lower 90s in south central SD, to the 60s and even some upper 50s in northeast WY. Corridor of MLCAPE around 2500J/kg early this afternoon extends through south central SD and in closer proximity to the cold front/trof. Both the cold front and surface trof should be the best focal points for convection later this afternoon and early evening as lift increases with approaching short wave. Extent of cirrus moving northeast into that same area may be a slight inhibition to convection, and the fact that better shear is further west could prove to limit the overall severe threat, but still expecting at least a few strong/severe storms in that area. Further west, another band of storms is expected to lift northeast across northeast WY late this afternoon into far northwest SD this evening. This area has much better shear but MLCAPE is not much more than about 500J/kg, and the lower clouds have been stubborn to erode today although there is drying/clearing to the south. One or two strong/severe storms remain possible in this area from late afternoon until about mid evening. On Wednesday, frontal boundary will hang up over south central SD and will likely be better focus for stronger to severe storms in the afternoon/evening, although better shear will continue to lag west of the boundary. Best lift arrives Wednesday night when more widespread showers/storm should spread northeast across the area. Heavy rain could be in issue as PWATs continue to rise. Southwest flow aloft continues through the end of the week with persistent western CONUS trof. Best potential for widespread showers/storms looks to arrive Friday into early Saturday as upper low/negatively tilted trof swings through the region. Heavy rain potential continues due to increased PWATs per the ECMWF EFI and NAEFS. Drier and warmer conditions should gradually work back into the region by later in the weekend and early next week as upper ridge builds through the Rockies. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 513 PM MDT Tue Jun 20 2023 MVFR conditions will be possible around thunderstorms this evening, especially across northeastern WY and northwestern SD. MVFR/IFR ceilings will then expand from west to east across the CWA tonight, persisting through Wednesday. MVFR visibilities will be possible in any fog/drizzle as well. Wednesday evening, a round of more widespread showers and thunderstorms is expected to move in. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 1253 PM MDT Tue Jun 20 2023 SDZ013-024>026-028-031-049-072-073-WYZ057-211300- Northern Meade Co Plains-Northern Black Hills-Northern Foot Hills- Rapid City-Central Black Hills-Pennington Co Plains-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Wyoming Black Hills- 1253 PM MDT Tue Jun 20 2023 /153 PM CDT Tue Jun 20 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms each day Wednesday through Sunday. Strong to severe thunderstorms are possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-014-032-043-044-046-047-WYZ054-056-071-211300- Harding-Perkins-Butte-Ziebach-Haakon-Jackson-Bennett-Mellette- Todd-Northern Campbell-Western Crook-Northeastern Crook- 1253 PM MDT Tue Jun 20 2023 /153 PM CDT Tue Jun 20 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms each day Wednesday through Sunday. Strong to severe thunderstorms are possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-030-041-042-074-WYZ055-058-211300- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Fall River-Oglala Lakota-Hermosa Foot Hills-Southern Campbell- Weston- 1253 PM MDT Tue Jun 20 2023 This Hazardous Weather Outlook is for portions of southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms each day Wednesday through Sunday. Strong to severe thunderstorms are possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
728 PM MDT Tue Jun 20 2023
WYZ055-210200-
Southern Campbell WY-
728 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of southwestern
Campbell County through 800 PM MDT...
At 728 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Savageton, or 19 miles west of Wright, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Savageton around 735 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4383 10601 4386 10601 4408 10565 4384 10543
4373 10595
TIME...MOT...LOC 0128Z 240DEG 34KT 4382 10588
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EaganSpecial Weather Statement
National Weather Service Rapid City SD
837 PM CDT Tue Jun 20 2023
SDZ046-047-210200-
Todd SD-Mellette SD-
837 PM CDT Tue Jun 20 2023
...Strong thunderstorms will impact portions of northwestern Todd and
south central Mellette Counties through 900 PM CDT...
At 836 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Intersection of Highway 83
and White River to 7 miles southwest of Horse Creek to near Two
Strike. Movement was north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White River, Horse Creek, Swift Bear, Soldier Creek and Ring
Thunder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central South Dakota.
&&
LAT...LON 4315 10102 4372 10093 4371 10064 4311 10075
TIME...MOT...LOC 0136Z 174DEG 8KT 4367 10078 4347 10084 4318 10088
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EaganPreliminary Local Storm Report
National Weather Service Rapid City SD
817 PM MDT Tue Jun 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail Rosebud 43.23N 100.85W
06/20/2023 E1.00 inch Todd SD Trained Spotter
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
827 PM MDT Tue Jun 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM Hail 13 NE Wright 43.88N 105.31W
06/20/2023 E1.75 inch Campbell WY Public
Broke through bedroom window
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
855 PM MDT Tue Jun 20 2023
SDZ043-046-047-210330-
Jackson SD-Todd SD-Mellette SD-
855 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of northwestern Todd,
southwestern Mellette and southeastern Jackson Counties through 930
PM MDT/1030 PM CDT/...
At 855 PM MDT/955 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Norris, or 22 miles west of White River, moving
north at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Norris and Black Pipe around 1000 PM CDT.
Other locations in the path of this storm include Corn Creek and
Cedar Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for south central and southwestern South Dakota.
&&
LAT...LON 4337 10123 4339 10123 4339 10129 4368 10130
4365 10093 4335 10105
TIME...MOT...LOC 0255Z 187DEG 16KT 4344 10116
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CarstensPreliminary Local Storm Report
National Weather Service Rapid City SD
907 PM MDT Tue Jun 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Hail 7 SSE Rozet 44.19N 105.17W
06/20/2023 E1.25 inch Campbell WY Trained Spotter
Est winds up to 55 mph as well
&&
DYEThe Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099886.